Indiana, 2012

Hail and Damaging Winds in Indiana, June 28, 2012

June 28, 2012 · NWS IWX · 14 events in 6 counties and zones

A surface trough was located from northeastern Illinois into far northern Indiana. Surface dew points in the upper 60s to lower 70s pooled along the feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A surface trough was located from northeastern Illinois into far northern Indiana. Surface dew points in the upper 60s to lower 70s pooled along the feature. A lake breeze and weak upper level disturbance all combined to spark isolated thunderstorms in northeastern Illinois. These storms moved southeast interacting with high CAPE values and limited capping to allow for the cells to become severe and produce wind damage and isolated reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 28, 6:38 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 28, 6:38 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
838 PM EDT THU JUN 28 2012

.UPDATE...

RED FLAG AND HEAT ADVISORY ALLOWED TO EXPIRE. SURFACE BASED CAPE
IS EXCEPTIONALLY HIGH OVER THE REGION. COMBINED WITH THE LAKE
BREEZE AND OUTFLOW FROM SEVERE CONVECTION OVER CHICAGO AREA...
ADDITIONAL CONVECTION IS LIKELY TO SPREAD OVER THE WESTERN QUARTER
OF THE CWA. THIS HAS PROMPTED THE ISSUANCE OF SEVERE THUNDERSTORM
WATCH 433 UNTIL MIDNIGHT EDT.

BEST LOCATION FOR SEVERE THREAT APPEARS TO BE FROM LAPORTE...
STARKE AND PULASKI COUNTIES...WITH THE MOST LIKELY PLACEMENT ALONG
THE EXISTING SURFACE BOUNDARY ALONG THE STARKE/PULASKI COUNTY
LINE.

EXPECT THAT AS THE OUTFLOW SURGES SOUTH...THE FOCUS WILL SHIFT
FURTHER SOUTH QUICKLY.

&&

.PREV DISCUSSION... /ISSUED 736 PM EDT THU JUN 28 2012/

AVIATION...

00Z AVIATION...

BOUNDARY LAYER TROF CUTS ACROSS NORTHERN INDIANA FROM FWA TO VPZ.
LAKE BREEZE TRIGGERED CONVECTION OVER THE CHICAGO AREA AND STORMS
RAPIDLY SPREAD EAST. LACK OF MOISTURE AND STRONG CAP HAS
SUPPRESSED FURTHER DEVELOPMENT INTO THE FORECAST AREA. WITH THE
OUTFLOW BOUNDARY PUSHING OFF LAKE MICHIGAN...STILL EXPECT TO SEE
ISOLATED CONVECTIVE DEVLOPMENT AT/NEAR SBN AND THUS HAVE
INTRODUCED VCTS FOR APPROXIMATELY 5 HOURS.

WITH STABLE AND STAGNANT AIR IN PLACE DURING SUNRISE...EXPECT
LOWER VSBY AT THE AIRPORTS UNTIL MIXING OCCURS.

PREV DISCUSSION... /ISSUED 403 PM EDT THU JUN 28 2012/

SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT. CONT TO FAVOR CAUTIONARY APPROACH WRT
POTNL CONVECTIVE DEVELOPMENT IN SHORT TERM FOR CWA. DESPITE INCSRG
INSTABILITY THIS AFT/EVE AS SFC DPS BEGIN TO POOL TO NEAR 70F ACRS
NWRN CWA THIS AFTN...FAVORED INITIATION REGIONS EXIST BOTH
DOWN/UPSTREAM. STILL MODELS SPCLY GFS CONTS TO FAIL TO CAPTURE
SIGNIFICANCE OF DRY GROUND/D3 DROUGHT CONDS THAT HAVE EMERGED ACRS
NRN IN AND CONT TO SHAVE SVRL DEGREES DOWNWARD. THIS AM NOTED
SHORTWAVE/700H JETLET GENERATED XTRMLY HIGH ELEVATED CONVECTION
INVOF KCID...THIS FEATURE TO PUSH INTO NWRN OH THIS EVE WITH CAP
SLOWLY DERIDED PER SPC RAP IN TANDEM WITH CONCEPTUAL MODEL
EXPECTATIONS...THOUGH EAST OF CWA. WELL WEST OF CWA WITHIN DCPVA
ZONE AMID OVERLAP ALONG NRN EDGE OF STRONGER/LESS INHIBITED
INSTABILITY AXIS FM NWRN IL WWD INTO SERN NE WITH MLCAPE 4000-5000
J/KG AND SRN PERIPHERY OF HIR DEEP LYR /0-6KM/ SHEAR OF 40-55KTS TO
LKLY SUPPORT MULTIPLE MCS DEVELOPMENT ACRS PLAINS INTO INTO IA/MO
NEAR/AFTER SUNSET AS SRLY 925-850MB JET STRENGTHENS/NOSES ACRS CNTL
KS. ADDNL/CONTD CONVECTIVE SUPPORT ACRS IA/MO THROUGH DAYBREAK AS
ERN PERIPHERY OF LLJ VEERS. LACK OF ULVL JET SUPPORT ACRS CWA
FURTHER POINTS TO LIKEN DRY BEGETS DRY. FLATTENED RIDGE TO ALLOW
SHALLOW SFC FNTL ZONE TO SLIDE SEWD QUIETLY THROUGH CWA...WITH ZONE
OF RICH 0-0.5KM THETA-E LAID OUT FM NRN IL INTO CNTL IN ON FRIDAY.
SLIGHT CHC FOR LATE AFTN/EVE CONVECTION INITIATION RELEGATED TO
ONLY SWRN CWA INVOF BNDRY WITH INCRSD UPPER LVL DIVERGENCE AS NRN
PLAINS UPR JETLET MOVES INTO SERN LWR MI/LWR GRTLKS COINCIDENT
WITH GREATEST INSTABILITY.

LONG TERM... / SATURDAY THROUGH THURSDAY /

WEST TO NORTHWEST FLOW ALOFT IS EXPECTED TO PERSIST THIS WEEKEND
INTO EARLY NEXT WEEK OVERTOP A FLATTENED UPPER LEVEL RIDGE. THE
POLAR JET WILL GENERALLY REMAIN WELL NORTH AND EAST OF THE REGION
STILL ALLOWING HIGHS TO REACH THE 90S EACH DAY AS 850 HPA TEMPS
GENERALLY STAY AOA 20C...WITH MID LVL CLOUD DEBRIS FROM UPSTREAM
CONVECTION BEING THE ONLY HOPE FOR COOLER TEMPS. AT THE SURFACE A
DIFFUSE/SHALLOW QUASI-STATIONARY BOUNDARY IS FCST TO HANG AROUND THE
NORTHERN OHIO VALLEY WWD TOWARDS THE CENTRAL PLAINS THROUGH
SUNDAY...POSSIBLY MIXING NORTH OF THE AREA OR WASHING OUT BY MONDAY.
WILL LIKELY SEE CONVECTIVE COMPLEXES FIRE IN THE VICINITY OF THIS
BOUNDARY FRIDAY AND SATURDAY NIGHT NEAR IOWA AS SEVERAL LOW
AMPLITUDE (CONVECTIVELY ENHANCED/INDUCED) SHORTWAVES CREST THE
REBUILDING CENTRAL PLAINS UPPER RIDGE. THESE POTENTIAL MCS COMPLEXES
WILL LIKELY WEAKEN WITH EWD PROGRESSION AS THEY OUTRUN BETTER LOW
LVL FORCING (LLJ) AND DRY OUT OVER POORLY MODELED DRY LOW LEVELS
(MODELS OVERDOING BOUNDARY LAYER/SOIL MOISTURE WITH CLIMO BIAS AND
THEREFORE INSTABILITY/SFC DEWPOINTS/ETC). WITH THIS CONFIDENCE FOR
ANY MEASURABLE RAINFALL REMAINS LOW DURING THIS TIME AS THINK THE
BEST CASE SCENARIO IS FOR A MCV TO BRING HIGH BASED SHOWERS WITH
LITTLE/NO DROUGHT RELIEF. ALSO EXPECT AFTERNOON CONVECTIVE
RE-DEVELOPMENT TO BE ISOLATED AT BEST ALONG ANY COMPOSITE OUTFLOW
BOUNDARIES. AS A RESULT OPTED TO KEEP POPS IN THE 10-20 PERCENT
RANGE (MAINLY NO WX MENTION) AS WOULD EXPECT MOST OF THIS PERIOD TO
BE DRY IN THIS ONGOING D1-D3 DROUGHT. THE ROCKIES/CENTRAL ROCKIES
UPPER RIDGE WILL BUILD NWD TOWARDS THE UPPER MIDWEST NEXT WEEK WITH
HEIGHT RISES/WARMING AND DRY CONDITIONS ANTICIPATED LOCALLY. TEMPS
COULD MAKE ANOTHER RUN AT 100F BY DAYS 6/7.

AVIATION... /18 UTC TAFS/
DIFFICULT FCST THIS ITERATION...MAINTAIN PRIMARILY VFR TAFS WITH
POINT CONVECTIVE CHCS REMAINING BLO THRESHOLD FOR INCLUSION AS MLCIN
RMNS STOIC ACRS NRN IN THIS AFTN. HEIGHTENED CHCS FOR INITIATION
EXIST BOTH UP/DOWNSTREAM OF RGN LATER THIS EVENING...POTNLY
PROVIDING DRY FROPA LATER TONIGHT. CONVERGENCE OF NEAR SFC
HYGROSCOPIC POLLUTANTS AND SFC DP POOLING TO NEAR 70 MAY PROVIDE
IMPETUS FOR SUNRISE BR DVLPMNT. ZONE OF HIR SFC BASED INSTABILITY
THEREAFTER RELEGATED FM ERN IA INTO CNTL IN MIDDAY FRIDAY/FRIDAY
AFTN...TAKING FOCUS AREA FOR REDEVELOPMENT SOUTH OF TAF SITES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...STEINWEDEL
AVIATION...LEWIS
UPDATE...LEWIS
Hazardous weather outlook, Jun 28, 5:15 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EDT THU JUN 28 2012

INZ005>009-012>018-020-022>027-032>034-MIZ081-OHZ001-002-004-005-015-
016-024-025-292315-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...HILLSDALE...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
715 PM EDT THU JUN 28 2012 /615 PM CDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

BREEZY...HOT AND DRY WEATHER TONIGHT WILL CONTINUE THE FIRE DANGER.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TEMPERATURES WILL REACH FROM THE MID 90S TO AROUND 100 ON
FRIDAY AFTERNOON WITH PEAK AFTERNOON HEAD INDEX VALUES BETWEEN 100
AND 105...MAINLY SOUTH OF ROUTE 24.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-004-MIZ077>080-292315-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER
715 PM EDT THU JUN 28 2012 /615 PM CDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE EVENING AND END
AFTER MIDNIGHT. GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE
STORMS AND SIGNIFICANT RAINFALL IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-292315-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
715 PM EDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT. STORMS WILL
PRODUCE ERRATIC AND GUSTY WINDS...LIGHTNING AND LOCALIZED HIGHER
WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
June 28, 7:10 PM CST to 7:11 PM CST
Where
La Porte County, 0.52 mi E of La Crosse
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.320, -86.890

Law enforcement officials reported three telephone poles blown down by strong winds on US 421, just north of State Route 8.

Thunderstorm Wind, Starke

When
June 28, 7:25 PM CST to 7:26 PM CST
Where
Starke County, North Judson
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.220, -86.780

Law enforcement officials reported at least 15 trees blown down in and south of North Judson.

Thunderstorm Wind, Pulaski

When
June 28, 7:32 PM CST to 7:33 PM CST
Where
Pulaski County, 0.52 mi E of Denham
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.150, -86.710

Law enforcement officials reported trees and power lines down around Denham.

Thunderstorm Wind, Pulaski

When
June 28, 7:40 PM CST to 7:41 PM CST
Where
Pulaski County, 0.52 mi E of Ripley
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -86.660

Law enforcement officials reported numerous trees and power lines down across the northern parts of the county.

Hail, Fulton

When
June 28, 9:00 PM EST to 9:01 PM EST
Where
Fulton County, 0.52 mi W of Kewanna
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.020, -86.410

Thunderstorm Wind, Fulton

When
June 28, 9:00 PM EST to 9:01 PM EST
Where
Fulton County, 0.52 mi W of Kewanna
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.020, -86.410

Law enforcement officials reported a tree down on Park Street.

Thunderstorm Wind, Fulton

When
June 28, 9:05 PM EST to 9:06 PM EST
Where
Fulton County, 2.6 mi E of Pershing
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -86.270

Law enforcement officials reported a power line down onto a tree, causing sparking, on County Road 300 North, near Rochester.

Thunderstorm Wind, Fulton

When
June 28, 9:10 PM EST to 9:11 PM EST
Where
Fulton County, 1.04 mi E of Grass Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -86.380

Law enforcement officials reported a tree down near the intersection of State Route 17 and 114.

Hail, Fulton

When
June 28, 9:14 PM EST to 9:15 PM EST
Where
Fulton County, 0.52 mi E of Fulton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.950, -86.260

Thunderstorm Wind, Cass

When
June 28, 9:20 PM EST to 9:21 PM EST
Where
Cass County, 0.52 mi W of Twelve Mile to 0.7 mi SSE of Twelve Mile
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.870, -86.230

Law enforcement officials reported multiple trees and power lines down in and around Twelve Mile.

Thunderstorm Wind, Cass

When
June 28, 9:20 PM EST to 9:21 PM EST
Where
Cass County, 0.87 mi NW of Twelve Mile
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -86.230

Emergency management officials reported a barn was blown off its foundation and destroyed in the 7000 block of East County Road 800 North.

Hail, Miami

When
June 28, 9:29 PM EST to 9:30 PM EST
Where
Miami County, Mexico
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.820, -86.120

Thunderstorm Wind, Miami

When
June 28, 9:29 PM EST to 9:30 PM EST
Where
Miami County, Mexico
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.820, -86.120

Law enforcement officials reported three to five inch diameter tree limbs down.

Hail, Miami

When
June 28, 9:39 PM EST to 9:40 PM EST
Where
Miami County, Peru
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.750, -86.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380774, 380775, 380776, 380777, 380770, 380778, 380779, 380780, 380771, 380781, 380782, 380772, 380783, 380773.